Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 19, NWS Memphis, TN

September 25, 2022Tallahatchie County, Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 25, 2022, 4:44 AM CDT for Tallahatchie County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2022, 4:44 AM CDT (09:44 UTC)
Expired
Sep 25, 2022, 7:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Tallahatchie County, MS

The radar

The Columbus AFB radar (KGWX), 163 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2022-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2022-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

408 
WGUS54 KMEG 250944
FFWMEG
MSC135-251245-
/O.NEW.KMEG.FF.W.0019.220925T0944Z-220925T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
444 AM CDT Sun Sep 25 2022

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southeastern Tallahatchie County in northwestern Mississippi...

* Until 745 AM CDT.

* At 444 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 3.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Paynes, Leverett, Cascilla, Distall, Tippo, Effie and Rosebloom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3381 9023 3393 9023 3396 9008 3396 8994
      3390 8993 3382 8993 3382 8998 3381 8998
      3381 9014 3376 9014 3378 9017 3381 9018

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
988 
WGUS74 KMEG 251249
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
749 AM CDT Sun Sep 25 2022

MSC135-251259-
/O.EXP.KMEG.FF.W.0019.000000T0000Z-220925T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tallahatchie MS-
749 AM CDT Sun Sep 25 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN TALLAHATCHIE 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3381 9023 3393 9023 3396 9008 3396 8994
      3390 8993 3382 8993 3382 8998 3381 8998
      3381 9014 3376 9014 3378 9017 3381 9018

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 3:39 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 25, 3:39 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
339 AM CDT Sun Sep 25 2022

...New DISCUSSION...

.DISCUSSION...
(Today through Saturday)
Issued at 304 AM CDT Sun Sep 25 2022

A cold front is approaching the I-44 corridor in Missouri as the
mid level trough swings through the mid MS Valley. The airmass
across the Mid-South is still fairly moist with dewpoints in the
mid to upper 60s and PWs from 1.4 inches north to 1.9 inches
south. Some convection has been trying to develop across SE MO
and northern parts of the Mid-South over the last couple of hours.
Latest HREF indicates this trend should continue with another
round of convection pushing across the area this morning starting
with NE AR/MO Bootheel before sunrise and then exiting into Mid TN
and AL by mid to late morning. MLCAPES ranging from 500 to 1500
j/kg and 0-6km bulk shear between 30 kts south to 50 kts north
could support a few strong storms. Some additional development may
occur as the cold front moves through north MS this afternoon but
shear is weakening as the mid level trough shifts east so not too
concerned about this.

Dry air will start working in from the NW this morning as cold
front shifts south and northerly surface winds pick up. Temps
will still be quite warm today as cooler air will not really
start filtering in until tonight. Expect highs in the 80s with
some lower 90s across the south.

Monday through Thursday...Cool high pressure settles over the
region with below normal temperatures. Highs will be in the 70s
and lower 80s with lows in the 40s and 50s.

Friday and Saturday...There is quite a bit of uncertainty with
the track of TS Ian. There has been some westward shift in the
guidance over the last 24 hrs. As a result small rain chances have
been introduced Friday and Saturday across eastern sections of
the forecast area.

SJM

&&

.AVIATION...
(06Z TAFS)
Issued at 1138 PM CDT Sat Sep 24 2022

Leading edge of TSRA associated with midlevel disturbance passage
had cleared the Midsouth TAF sites late Saturday evening. Residual
prefrontal moisture and additional weak impulses of energy aloft
may aid in the development of additional scattered SHRA overnight.
TS potential remains limited, with perhaps an isolated TSRA north
of the MEM TRACON in the 09Z-12Z time frame.

For Sunday, decreasing clouds and influx of dry air lagging
several hours behind a morning cold frontal passage.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...SJM
AVIATION...PWB
Hazardous weather outlook, Sep 25, 3:42 AM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
342 AM CDT Sun Sep 25 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-261045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
342 AM CDT Sun Sep 25 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong storms with gusty winds and small hail are possible
this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An elevated fire danger may develop next week due to low afternoon
humidities and drying fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

In the hours before

Local storm report, Sep 25, 2:33 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
233 AM CDT SUN SEP 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     STEELE                  36.09N 89.85W
09/24/2022                   PEMISCOT           MO   PUBLIC

            A FEW TREES DOWN IN STEELE AS WELL AS POWER
            OUTAGES IN TOWN.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:35 PM CDTSpecial Weather StatementMEGTunica25 min
Sep 24, 8:40 PM CDTSpecial Weather StatementMEGTate35 min
Sep 25, 4:18 AM CDTAreal Flood AdvisoryMEGTallahatchie26 min
Sep 25, 7:23 AM CDTSpecial Weather StatementMEGAlcorn37 min

Nearby

Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.